Dimethyl fumarate induced Wells syndrome. A case report
Introduction. Wells syndrome, also known as eosinophilic cellulitis, is a rare dermatosis with approximately 200 cases previously described in the literature. Here, we present a case of a patient with multiple sclerosis with Wells syndrome induced by dimethyl fumarate (DMF).
Case report. A 41-year-old Caucasian woman was treated with DMF in July 2021. One week later, she experienced itching on her upper and lower right arm, followed by the appearance of erythematous plaques covered with vesicles. The complete blood count showed an increased eosinophil count of up to 2,000 µL. The histological images demonstrated dermal eosinophil infiltration concordant with Wells syndrome. The clinical course was benign, with complete resolution of the lesions and normalization of the eosinophil count within four weeks. Administration of corticosteroids was not necessary.
Conclusions. Eosinophilia is rare in patients with multiple sclerosis treated with DMF and usually does not require dosage adjustments. Although clinical manifestations of eosinophilia in these patients are very rare, it is important for practitioners to recognize the symptoms. Many neuroleptic drugs can induce eosinophilia and systemic symptoms; therefore, physicians must be aware of the risks associated with DMF and neuroleptic drugs, particularly for quetiapine, which contains fumarate.
Key words. Dimethyl fumarate. Eosinophilia. Multiple sclerosis. Neuroleptics. Quetiapine. Wells syndrome.